Alert archive / Nevada / Wind Advisories in 2023
Wind Advisory 24, NWS Las Vegas, NV
NWS Las Vegas, NV issued this wind advisory at Mar 14, 2023, 1:57 AM PDT for 4 counties in Nevada; Inyo County, California. It took effect at Mar 14, 2023, 11:00 AM PDT. It was in force for 19 hr.
The area
The counties it named.
The facts
- Issued
- Mar 14, 2023, 1:57 AM PDT (08:57 UTC)
- In effect from
- Mar 14, 2023, 11:00 AM PDT
- Expired
- Mar 15, 2023, 6:20 AM PDT
- In force
- 19 hr
- Issued by
- NWS Las Vegas, NV
Counties Inyo County, CA, Clark County, NV, Esmeralda County, NV, Lincoln County, NV, Nye County, NV
The radar
The Las Vegas radar (KESX), 211 km from the middle of the area, began a volume at 08:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 00:00Z, 9.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2726 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
816 WWUS75 KVEF 140857 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 157 AM PDT Tue Mar 14 2023 CAZ522-NVZ014-015-017-141830- /O.NEW.KVEF.WI.Y.0024.230314T1800Z-230315T1800Z/ Death Valley National Park-Esmeralda and Central Nye County- Lincoln County-Western Clark and Southern Nye County- Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 157 AM PDT Tue Mar 14 2023 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 11 AM PDT WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...In California, Death Valley National Park. In Nevada, Esmeralda and Central Nye County, Lincoln County and Western Clark and Southern Nye County. * WHEN...From 11 AM this morning to 11 AM PDT Wednesday. * IMPACTS...Winds will make driving difficult for motorcycles...large trucks...trailers and campers. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
3 follow-up statements
287 WWUS75 KVEF 141753 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 1053 AM PDT Tue Mar 14 2023 CAZ522-NVZ014-015-017-151200- /O.CON.KVEF.WI.Y.0024.230314T1800Z-230315T1800Z/ Death Valley National Park-Esmeralda and Central Nye County- Lincoln County-Western Clark and Southern Nye County- Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 1053 AM PDT Tue Mar 14 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT WEDNESDAY... * WHAT...South winds 20 to 30 mph with gusts 40 to 50 mph expected. * WHERE...In California, Death Valley National Park. In Nevada, Esmeralda and Central Nye County, Lincoln County and Western Clark and Southern Nye County. * WHEN...Until 11 AM PDT Wednesday. * IMPACTS...Winds will make driving difficult for motorcycles... large trucks...trailers and campers. Gusty winds could blow around unsecured objects. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
326 WWUS75 KVEF 151126 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 426 AM PDT Wed Mar 15 2023 CAZ522-NVZ014-015-017-151800- /O.CON.KVEF.WI.Y.0024.000000T0000Z-230315T1800Z/ Death Valley National Park-Esmeralda and Central Nye County- Lincoln County-Western Clark and Southern Nye County- Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 426 AM PDT Wed Mar 15 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 AM PDT THIS MORNING... * WHAT...Southwest winds 15 to 25 mph with gusts up to 40 mph. * WHERE...In California, Death Valley National Park. In Nevada, Esmeralda and Central Nye County, Lincoln County and Western Clark and Southern Nye County. * WHEN...Until 11 AM PDT this morning. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
955 WWUS75 KVEF 151320 NPWVEF URGENT - WEATHER MESSAGE National Weather Service Las Vegas NV 620 AM PDT Wed Mar 15 2023 CAZ522-NVZ014-015-017-151430- /O.CAN.KVEF.WI.Y.0024.000000T0000Z-230315T1800Z/ Death Valley National Park-Esmeralda and Central Nye County- Lincoln County-Western Clark and Southern Nye County- Including Furnace Creek, Stovepipe Wells, Shoshone, Beatty, Goldfield, Silver Peak, Dyer, Caliente, Pioche, Panaca, Hiko, Alamo, Rachel, Pahrump, Indian Springs, Desert Rock, and Amargosa Valley 620 AM PDT Wed Mar 15 2023 ...WIND ADVISORY IS CANCELLED... Wind gusts have subsided below 40 mph across south central Nevada and Death Valley National Park. Therefore, the wind advisory has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/lasvegas
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Mar 13, 7:10 PM PDT, 6 hours 47 minutes earlier.
Area forecast discussion, Mar 13, 7:10 PM PDT, 6 hours 47 minutes before
Area Forecast Discussion National Weather Service Las Vegas NV 710 PM PDT Mon Mar 13 2023 .SYNOPSIS...Another atmospheric river event will bring widespread rain and high elevation snow to the southwest states Tuesday and Wednesday. Breezy winds are also expected Tuesday and Tuesday night with the incoming system. Dry weather will follow the rest of the week but additional Pacific moisture will provide chances for unsettled weather late in the weekend. && .UPDATE...High clouds will begin to stream into the forecast area tonight ahead of the incoming weather system. Snowfall should begin to fall on the crest of the Sierra in the early morning hours. The rest of the forecast area will be overtaken by a steady stream of cloud cover through the night. The peak of the precipitation should fall during the day on Tuesday, lasting into the evening. Tonight's cloud cover should also help moderate temperatures, keeping lows slightly above normal. && .SHORT TERM...Tonight through Wednesday. The next atmospheric river event is slated to impact the region late tonight through Wednesday. Overall, the synoptic expectations have not changed significantly with a plume of moisture crashing into the Southwest US tonight and tomorrow. Compared to this past event late last week, moisture will not be as high with this atmospheric river however moisture will make it further inland, shift through the area fairly quickly (as opposed to being stuck in the Sierra), and forcing will be stronger with the incoming trough. This will result in more widespread impacts, with minor to isolated moderate impacts expected across much of the region. Higher impacts are likely in the Sierra due to snow as WSSI shows major impacts with significant snow accumulations above 8000ft. A Winter Storm Warning is in effect for the Sierra and no changes will be made to that headline. There is the risk for flooding due to snow melt in Sierra and Owens Valley, however the potential is lower than the previous system last week as snow levels will be a bit lower, rainfall amounts are lower, and the lower elevation snow depth/snow water equivalent is not as impressive. Problem areas from the previous system will be the main concern as already vulnerable areas may see exacerbated flood impacts, but will not be issuing a flood watch for this event as confidence for widespread impactful flooding is low and not expected at this time. Issued a Winter Weather Advisory for above 8000ft in the Spring Mountains for snow impacts Tuesday through Wednesday. Minor to moderate snow impacts are highlighted on the WSSI as snow accumulations over 6inches are likely per ensemble probabilities. Given the snow levels starting around 8000ft, rising to over 9000ft, then falling to around 7500ft, winter impacts will be limited and the best chance for impactful snow will be in the higher elevations and will fluctuate. The probability for moderate and high impacts was low, so given all of this opted for the advisory over the warning. 1 to 3 inches if possible between 7000ft to 8000ft, mainly Tuesday night and Wednesday morning when snow levels come back down from 9000ft during the day on Tuesday. Increasing southwest winds is expected Tuesday and Tuesday night across the region. The pressure gradient tightens but isn't overly impressive through the event. Low level wind profiles have 30KT winds around 850mb and up to 50KT at 700mb, which would mean wind impacts could be limited to the terrain and abundant clouds and precipitation would prevent mixing into the higher winds. In addition, higher ensemble probabilities (60% or greater) for impactful winds over 40MPH were isolated to the terrain. Based on all these factors, held off on a wind advisory at this time. Wind headlines and heightened impacts are possible, especially through Death valley into southern Nye, the Spring Mountains, and Lincoln County Tuesday afternoon into the overnight. Winds overall will diminish on Wednesday when precipitation is most widespread. .LONG TERM...Thursday through Sunday. Once the upcoming system exits to the east, an upper level ridge develops over the western United States Thursday through Saturday. Given the position of this ridge, low pressure off the west coast of Canada, and roughly zonal flow into western Mexico, the GFS and ECMWF IVT indicate that the atmospheric river should be diverted to the north or the south of the forecast area during that time, limiting moisture availability for precipitation. The ECMWF suggests that the AR might be able to reach the southern California coast by Sunday as the ridge breaks down and is replaced by zonal flow. Overall, low chances of light precipitation cannot be ruled out through the end of the week as shortwaves move along the ridging pattern through the region, especially along higher terrain where orographic lift is the best. Will continue to watch for precipitation potential through this time. Temperatures remain below normal for the middle of March through the end of the week. && .AVIATION...For Harry Reid...Quiet weather will persist until about 18Z Tuesday. Beginning around 18Z, south southwest winds gusting around 20 to 25 knots will kick up, persisting until Wednesday evening. Chances for rain and low ceilings will also increase around 18Z and linger until midday Wednesday, with the best chances for ceilings below 3000 feet coming from late Tuesday evening through mid morning Wednesday. Northerly winds gusting 15 to 20 knots are expected Thursday, with quiet weather likely on Friday. For the rest of southern Nevada, northwest Arizona and southeast California...Aside from the usual breezy west winds in the Barstow area, quiet weather is expected this afternoon. Clouds will begin to lower and thicken overnight, with precipitation chances reaching the Sierra and western San Bernardino County Tuesday morning, spreading areawide through the day, and ending from west to east Wednesday. Low ceilings and terrain obscuration will be common Tuesday and Wednesday, as well as south to southwest winds gusting 20 to 30 knots. Northwest to north winds could make it into Esmeralda, north central Nye, and northern Lincoln counties Wednesday. Northerly winds are expected Thursday, with the strongest gusts of around 35 knots in the Colorado River Valley. Quiet weather is likely on Friday. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && UPDATE...Meltzer SHORT TERM...Nickerson LONG TERM...Meltzer AVIATION...Morgan For more forecast information...see us on our webpage: https://weather.gov/lasvegas or follow us on Facebook and Twitter
Nearby
Wind Advisories in Nevada, 2023Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.